Wyoming, 2010

High Wind in Wyoming, April 30, 2010

April 30, 2010 · NWS BYZ · 1 event in 1 county or zone

A powerful spring storm system and surface low over Northeast Montana brought high winds across Sheridan County in Northern Wyoming on the 30th.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

A powerful spring storm system and surface low over Northeast Montana brought high winds across Sheridan County in Northern Wyoming on the 30th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Apr 30, 8:05 PM MST, 1 hour 35 minutes earlier.

Area forecast discussion, Apr 30, 8:05 PM MST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
905 PM MDT FRI APR 30 2010

.SHORT TERM...VALID FOR SAT AND SUN...

UPDATE TO ZFP AND WRKAFP. WIND SPEEDS HAVE BEEN DECREASING OVER THE
CENTRAL AND SOUTHERN ZONES...INCLUDING OVER KBIL AND KSHR...THIS
EVENING. THE NEW WRF INDICATED A LOW-LEVEL INVERSION WILL SET UP
OVER THESE AREAS OVERNIGHT WHICH SHOULD PREVENT THE OCCURRENCE OF
HIGH WINDS. FURTHER E HOWEVER...A TIGHT PRESSURE GRADIENT
PERSISTED AROUND A STRONG SURFACE LOW CENTERED OVER NW ND. WRF
INDICATED THAT THE LOW-LEVELS WILL REMAIN WELL MIXED OVERNIGHT
WHICH WILL ALLOW OCCASIONAL 40-50 KT WINDS TO MIX DOWN TO THE
SURFACE. THUS WILL CONTINUE THE HIGH WIND WARNING E OF KBIL...AND
CANCEL IT FOR THE CENTRAL AND SOUTHERN AREAS. PLENTY OF MOISTURE
CONTINUED TO WRAP AROUND THE STACKED LOW PRESSURE SYSTEM THIS
EVENING PER RADAR AND SATELLITE IMAGERY. A SHORTWAVE WAS ROTATING
AROUND THE WEST SIDE OF THE LOW TOWARD THE FORECAST AREA. LIFT
FROM THE WAVE WILL COMBINE WITH THE MOISTURE TO KEEP PRECIPITATION
CHANCES HIGH E OF KBIL. FURTHER W...DOWNSLOPE FLOW WAS OVERTAKING
THE WEAKER DYNAMICS FURTHER AWAY FROM THE LOW CENTER TO PRODUCE
JUST WIDELY SCATTERED SHOWERS. HAVE LOWERED POPS BY ABOUT 20
PERCENT OVERNIGHT FROM KBIL TO KSHR W. BOTH THE RUC AND NEW WRF
SHOW MORE MOISTURE SPREADING BACK TO THE W OVER THE NE BIG HORNS
LATER TONIGHT. THUS WOULD EXPECT ACCUMULATING SNOW TO CONTINUE IN
THIS AREA SO WILL CONTINUE THE WINTER STORM WARNING THERE. THE
GOING TEMPERATURES WERE IN GOOD SHAPE GIVEN CURRENT READINGS AND
EXPECT CLOUD COVER AND PRECIPITATION. ARTHUR

.LONG TERM...VALID FOR MON...TUE...WED...THU...FRI...

LONG TERM MODELS HAVE COME INTO MUCH BETTER AGREEMENT ON THE 12Z
RUNS. THE FORECAST CHALLENGES FOR THE PERIOD ARE THE COLD FRONT
COMING THROUGH MONDAY NIGHT AND TUESDAY.

MONDAY...RAISED TEMPERATURES A FEW DEGREES WITH PRE-FRONTAL
WARMING. GFS GUIDANCE IS STILL HIGHER...AND IF MODELS CONTINUE
WITH THIS FRONTAL TIMING WILL WANT TO CONTINUE TO RAISE HIGHS TO
NEAR 70 FOR MONDAY. GFS AND ECMWF AGREE WELL ON THE TIMING OF THE
FRONT AND UPPER LEVEL LOW. RAISED POPS IN THE WEAKER DOWNSLOPE
AREAS OF THE WEST MONDAY EVENING TO CHANCE WITH THE FRONT COMING IN.
THERE IS GOOD FRONTOGENISIS IN SOUTHEASTERN MONTANA MONDAY NIGHT
AND TUESDAY MORNING.

TUESDAY...RAISED WINDS AND WIND GUSTS BEHIND THE FRONT AS WELL AS
SOME POPS FOR THIS PERIOD. ALSO LOWERED TEMPERATURES WITH DYNAMIC
COOLING BEHIND THE COLD FRONT.

WEDNESDAY...CONTINUES TO COOL AS NORTHERLY FLOW MOVES IN WITH HIGH
PRESSURE BUILDING IN. SOME DECENT DEEP UPSLOPE FLOW WITH THIS
PATTERN FOR THE BEARTOOTH AND NORTHERN BIG HORN MOUNTAINS.

THURSDAY...WESTERLY TO NORTHWESTERLY FLOW SETS UP AND STARTS TO
WARM THINGS UP. NOT A STRONG RIDGE BUILDING IN...JUST MOSTLY ZONAL
FLOW. THIS IS A GOOD SET UP FOR SHORTWAVES TO CAUSE MOUNTAIN
SHOWERS.

FRIDAY...FOR NOW THE GFS AND ECMWF BOTH DEPICT NORTHWEST FLOW.
POPS ARE NEAR CLIMATOLOGY AND LEFT PREVIOUS FORECAST TEMPERATURES
UNADJUSTED.

&&

.AVIATION...

STRONG WIND GUSTS WILL CONTINUE THROUGH THE NIGHT FOR CENTRAL AND
EASTERN AREAS...INCLUDING KBIL...KSHR...KMLS...AND KBHK.
OCCASIONAL GUSTS OF 40 TO 50 KTS ARE POSSIBLE IN THESE AREAS AS
WINDS AT 6KFT MSL ARE IN THIS RANGE. STRONG GUSTS ARE ESPECIALLY
LIKELY NEAR ANY PRECIPITATION AREAS...AS THIS WOULD FORCE STRONGER
WINDS TO THE SURFACE. MVFR TO OCCASIONAL IFR CONDITIONS ARE
EXPECTED OVERNIGHT ACROSS THE EASTERN HALF OF THE FORECAST
AREA...INCLUDING KMLS AND KBHK. WESTERN AREAS WILL SEE MAINLY VFR
CEILINGS WITH OCCASIONAL MVFR CEILINGS NEAR SHOWER ACTIVITY.
EXPECT MOUNTAIN TOP OBSCURATION TO CONTINUE THROUGH SATURDAY
AFTERNOON. CHAMBERS

&&

.PRELIMINARY POINT TEMP/POPS...

    SAT     SUN     MON     TUE     WED     THU     FRI
-----------------------------------------------------------
BIL 035/053 036/052 036/066 040/054 034/047 032/051 032/055
    33/W    34/W    23/W    43/W    22/W    33/W    23/W
LVM 031/048 030/051 031/060 036/048 027/042 023/049 027/054
    23/W    33/W    22/W    43/W    23/W    33/W    33/W
HDN 034/054 035/055 035/067 038/059 034/052 032/054 031/059
    53/W    44/W    32/W    43/W    22/W    22/W    22/W
MLS 037/050 036/052 037/064 039/055 034/047 031/051 032/057
    96/W    44/W    22/W    42/W    22/W    22/W    22/W
4BQ 032/052 032/051 034/064 037/057 034/050 032/051 031/056
    95/W    34/W    22/W    33/W    22/W    22/W    22/W
BHK 033/049 032/050 033/061 036/055 034/048 031/053 032/053
    96/W    44/W    22/W    33/W    22/W    22/W    22/W
SHR 030/050 030/050 031/059 034/053 027/046 027/049 025/055
    43/W    33/W    32/W    43/W    33/W    33/W    23/W

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...HIGH WIND WARNING IN EFFECT UNTIL 6 AM MDT SATURDAY FOR ZONES
      30>33-36-37-58.
WY...WINTER STORM WARNING IN EFFECT UNTIL 6 AM MDT SATURDAY FOR
      ZONE 98.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Apr 30, 1:53 PM MST, 7 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
253 PM MDT FRI APR 30 2010

MTZ028>042-056>058-063>068-WYZ098-099-012100-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
253 PM MDT FRI APR 30 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PERIODS OF HEAVY SNOW AND BLOWING SNOW WILL OCCUR IN THE BIG HORN
MOUNTAINS THROUGH TONIGHT. TRAVEL OVER MUCH OF THE THE HIGH
COUNTRY WILL BE QUITE DIFFICULT OR IMPOSSIBLE DURING THIS TIME.

VERY WINDY CONDITIONS WILL PERSIST AT THE LOWER ELEVATIONS. WEST
TO NORTHWEST WINDS WILL GUST BETWEEN 40 AND 50 MPH. STRONGER
WINDS ARE EXPECTED OVER SOUTH-CENTRAL AND SOUTHEAST MONTANA WITH
SUSTAINED WIND SPEEDS OF 30 TO 45 MPH WITH GUSTS TO 60 MPH. THE
WINDS WILL CONTINUE OVERNIGHT. THE WINDS WILL ALSO COMBINE WITH
SCATTERED RAIN AND SNOW SHOWERS OVER THE REGION.

LOCALLY HEAVY SNOW SHOWERS WILL BE ENCOUNTERED IN SPOTS. THIS
COMBINED WITH THE WIND WILL PRODUCE LOW VISIBILITY AND POOR
TRAVEL CONDITIONS AT TIMES. IF TRAVELING...BE PREPARED FOR
RAPIDLY CHANGING WEATHER CONDITIONS.

RANCHERS MAY WANT TO TAKE ACTION TO PROTECT YOUNG LIVESTOCK FROM
COLD WIND DRIVEN RAIN AND SNOW INTO TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

STRONG GUSTY WINDS OVER SOUTHEAST MONTANA WILL BEGIN DIMINISHING
AS THE STORM SYSTEM MOVES AWAY FROM THE AREA. SNOW SHOWERS WILL
CONTINUE ACROSS SOUTHEAST MONTANA DURING THE DAY SATURDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Event by event

1 high wind. Local standard time, as filed.

High Wind, Sheridan Foothills

When
April 30, 9:40 PM MST to 11:00 PM MST
Where
Sheridan Foothills forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS

A wind gust of 59 mph was reported at the Sheridan Airport.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2010Every state in 2010This day in weather historyWarnings in Wyoming, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 224386.